Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 32, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 18, 2025, 8:48 PM EDT for 4 counties in North Carolina. It took effect at Jun 19, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2025, 8:48 PM EDT (00:48 UTC)
- In effect from
- Jun 19, 2025, 8:00 AM EDT
- Expired
- Jun 19, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
805 WHUS42 KMHX 190048 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 848 PM EDT Wed Jun 18 2025 NCZ195-191300- /O.NEW.KMHX.BH.S.0032.250619T1200Z-250620T0000Z/ West Carteret- 848 PM EDT Wed Jun 18 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:10 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-191300- /O.NEW.KMHX.BH.S.0032.250619T1200Z-250620T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island- 848 PM EDT Wed Jun 18 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches, and Onslow County beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
1 follow-up statement
484 WHUS42 KMHX 190751 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 351 AM EDT Thu Jun 19 2025 NCZ205-192000- /O.EXA.KMHX.BH.S.0032.250619T1200Z-250620T0000Z/ Hatteras Island- 351 AM EDT Thu Jun 19 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Strong winds and swells will keep a high threat of rip currents all day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-192000- /O.CON.KMHX.BH.S.0032.250619T1200Z-250620T0000Z/ West Carteret- 351 AM EDT Thu Jun 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Strong winds and swells will keep a high threat of rip currents all day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-192000- /O.CON.KMHX.BH.S.0032.250619T1200Z-250620T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island- 351 AM EDT Thu Jun 19 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches, and Onslow County beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...Strong winds and swells will keep a high threat of rip currents all day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 6:28 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 6:28 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
628 PM EDT Wed Jun 18 2025
.SYNOPSIS...
High pressure will build in through Thursday with oppressive heat
and humidity. A cold front will move through Thursday night
bringing a threat of strong to severe thunderstorms. A high
pressure ridge will build back late this weekend through early
next week with mainly dry conditions but dangerous heat and
humidity.
&&
.NEAR TERM /TONIGHT/...
As of 630 PM Wed...No significant changes needed to previous
forecast for early eve update. An iso shower will be possible
during the next few hours, but expect area to remain mostly
dry. Tonight will give way to mostly clear skies with 5-10 mph
southwesterly winds, keeping the boundary layer mixed enough to
preclude any fog development. Lows will be similar to last night
with widespread mid-upper 70s.
&&
.SHORT TERM /THURSDAY/...
As of 3 PM Wednesday...
Key Messages:
- Hot and humid with potentially dangerous heat indices across the
coastal plain
- Strong to severe thunderstorms possible along the seabreeze
The morning will start off quiet with high pressure aloft and at the
surface continuing to usher in deep southwesterly flow.
It will be breezy (20-30 mph gusts) due to the pinched gradient
between the aforementioned high and an incoming trough. Temps will
rise into the low- to mid-90s across the coastal plain and mid- to
upper-80s along the coast. This heat will be accompanied by
dewpoints in the mid-70s, which will generate oppressive heat
indices in the triple digits for the coastal plain. The current
forecast keeps ENC just below Heat Advisory criteria, but it's
possible for isolated heat indices around 105 degrees. If you're
planning outdoor work or recreation, have plenty of water and take
frequent breaks to avoid heat illness.
Two rounds of convection are expected tomorrow, the first being
along the seabreeze in the afternoon and the second being along a
potent cold front that will cross into the CWA at the end of the
period. The atmospheric setup will be one capable of producing
strong to severe thunderstorms with all hazards on the table.
The seabreeze will interact with 2500-3000 J/kg MLCAPE and 25-30 kt
of deep layer shear, a combination capable of supporting organized
convection. In addition to this, we're still dealing with an
anomalously moist airmass with PWATs around 2". Convection is
expected to be widely scattered across the seabreeze but any
storm that does develop will have the ingredients necessary to
produce damaging wind gusts and heavy rain. Although the risk is
lower, modest lapse rates of 6-6.5 C/km and SRH of 150-175
m^2/s^2 will support the potential for large hail and tornadoes
as well.
A cold front will be moving southeast as we near the end of the
period. This boundary will provide better forcing than the
seabreeze, but the timing of its movement across ENC will near
sunset and therefore have less instability to work with. The CAMs
are in fairly good agreement that convection from this FROPA should
hold off until around 23-00Z when the front enters our northwestern
zones.
SPC has the northwestern tier of the CWA outlined in a Slight Risk
(level 2/5) with the rest of the CWA in a Marginal Risk (level 1/5)
for severe weather.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Wednesday...
Key Messages
- Strong to severe thunderstorms possible Thursday/Thursday evening
- Building heat next week
A notable cold front is forecast to move through the Carolinas
Thursday night. A couple of caveats, though. Warming temps aloft
within the SW flow regime may lead to the development of a modest
cap, which would offset initial convective potential along the
seabreeze. What is more certain is convection developing along the
advancing cold front, where forcing will be stronger, and which
should help offset any modest cap. The 2nd caveat, though, is that
the boundary layer should be stabilizing some once the front reaches
our area. Given the forcing in play, I expect some severe risk will
manage to survive into portions of ENC, even beyond sunset, but
probably with a decreasing risk with time. Along the front, itself,
it appears the primary hazards will be strong, to potentially
damaging, wind gusts, with a lower risk of large hail and tornadoes.
After the initial cold front passage, a secondary front shifts south
along the ENC coast on Friday and, if sufficient heating and
destabilization can occur, could allow one more risk of
thunderstorms before drier air aloft moves in.
Friday and Saturday will offer some reprieve from the heat and
humidity, although not much. Attention then turns to the end of the
weekend and next week as ridging aloft develops over the Eastern
U.S., setting the stage for hot and humid conditions, with an
increased heat risk. Beneath the ridge, the thunderstorm risk should
remain at a minimum, even with the seabreeze. Guidance differs some
on how strong the ridge will be on the southern periphery around the
Carolinas, and it's within the realm of possibility for a weakness
in the ridge to develop, which could open the door for at least some
convective potential. For now, though, the forecast will reflect dry
and hot conditions.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 630 PM Wed...Pred VFR conditions expected through the
period with high pressure ridging over the area. SW breeze will
continue overnight, keeping the boundary layer mixed enough to
preclude any fog development. Thursday afternoon, SW wind gusts
will increase to 15-25 kt. Isolated showers and storms possible
in the afternoon, with better chances in the evening and
overnight ahead of an approaching cold front. Convection may
bring periods of sub-VFR, along with the potential for gusty
winds and heavy rain.
LONG TERM /Thursday night through Monday/...
As of 245 AM Wednesday...
Key Messages
- Increased TSRA risk Thursday night-Friday
- Gusty SW winds Thursday (20-25kt)
A cold front will move through with breezy southwest winds of
20- 25kt and an increased risk of SHRA and TSRA. There will be
an accompanying risk of sub VFR conditions with those SHRA and
TSRA, as well as a risk of 40-50kt winds. A low end hail and
tornado risk appears possible as well, mainly Thursday afternoon
with any TSRA that develops on the seabreeze. The TSRA risk
looks to continue into Friday before a period of drier
conditions settles in over the weekend with a reduced TSRA risk.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 630 PM Wed...Latest obs show SW winds 15-25 kt and seas
3-5 ft. Breezy southwesterly winds will continue through the
period. Tomorrow, the gradient will become more pinched ahead
of an approaching trough and winds will increase to 20-25 kt
with gusts to 25-30 kt. Seas will respond to this bump in winds
by building to 3-5 ft tonight with some 6 footers developing
across the central waters tomorrow evening. SCAs are currently
in effect for the Croatan, Roanoke, and Pamlico Sounds with the
coastal waters south of Oregon Inlet following suit at 00z
tonight and the northern waters and Neuse/Bay Rivers Thu
afternoon.
LONG TERM /Thursday night though Monday/...
As of 245 AM Wednesday...
Key Messages
- Increased thunderstorm risk Thursday night-Friday
A notable cold front will move through the area Thursday-Friday
with building winds and seas, an increased risk of
thunderstorms, and hazardous conditions for small craft. Where
thunderstorms occur, there will be an accompanying risk of
40-50kt winds, hail, and waterspouts. Behind the front, a surge
of northeasterly winds develops on Friday, with one more
potential round of scattered thunderstorms. Drier conditions and
much lighter winds are then expected over the weekend with
improving boating conditions. Seas are expected to peak in the
4-7 ft range on Thursday and Thursday evening, then gradually
fall to 2-3 ft over the weekend.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196.
MARINE...Small Craft Advisory until 2 AM EDT Friday for AMZ135.
Small Craft Advisory from 11 AM to 10 PM EDT Thursday for
AMZ137.
Small Craft Advisory from 2 PM Thursday to 4 AM EDT Friday for
AMZ150.
Small Craft Advisory until 7 AM EDT Friday for AMZ152-154-156-
158.
Small Craft Advisory until 10 PM EDT Thursday for AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/OJC
SHORT TERM...OJC
LONG TERM...RM
AVIATION...RM/CQD/OJC
MARINE...RM/CQD/OJCHazardous weather outlook, Jun 18, 4:33 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 433 PM EDT Wed Jun 18 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-192045- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 433 PM EDT Wed Jun 18 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Heat indices of 100-105 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices up to 105 degrees are expected Thursday, and 105 to 110 degrees early next week. A cold front will bring a chance of strong to severe thunderstorms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-204-205-192045- Coastal Onslow-Ocracoke Island-Hatteras Island- 433 PM EDT Wed Jun 18 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat indices of 95-105 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will bring a chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices 100 to 105 degrees are expected Thursday, and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-192045- Northern Outer Banks- 433 PM EDT Wed Jun 18 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Heat indices of 95-105 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices up to 105 degrees are expected Thursday, and 105 to 110 degrees early next week. A cold front will bring a chance of strong to severe thunderstorms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-192045- East Carteret- 433 PM EDT Wed Jun 18 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Heat indices of 100-105 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will bring a chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices up to 105 degrees are expected Thursday, and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-192045- West Carteret- 433 PM EDT Wed Jun 18 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat indices of 100-105 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold front will bring a chance of strong to severe thunderstorms Thursday afternoon and evening. Heat indices up to 105 degrees are expected Thursday, and 105 to 110 degrees early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.